Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 287, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 9, 2011, 7:32 PM EDT for Johnson County, Shelby County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2011, 7:32 PM EDT (23:32 UTC)
- Expired
- Aug 9, 2011, 8:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 30 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:28 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566
WUUS53 KIND 092332
SVRIND
INC081-145-100015-
/O.NEW.KIND.SV.W.0287.110809T2332Z-110810T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EDT TUE AUG 9 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JOHNSON COUNTY IN CENTRAL INDIANA...
WEST CENTRAL SHELBY COUNTY IN CENTRAL INDIANA...
* UNTIL 815 PM EDT
* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF GREENWOOD...OR 13 MILES SOUTHEAST OF INDIANAPOLIS...AND
MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOGGSTOWN AND FAIRLAND AROUND 740 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 92 AND 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3950 8601 3963 8610 3964 8596 3965 8595
3965 8594 3955 8578
TIME...MOT...LOC 2332Z 317DEG 30KT 3960 8596
WIND...HAIL 60MPH 1.75IN
$$
77/TDUD2 follow-up statements
402
WWUS53 KIND 092343
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EDT TUE AUG 9 2011
INC081-145-100015-
/O.CON.KIND.SV.W.0287.000000T0000Z-110810T0015Z/
JOHNSON-SHELBY-
743 PM EDT TUE AUG 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JOHNSON AND WEST CENTRAL SHELBY COUNTIES UNTIL 815 PM EDT...
AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF SHELBYVILLE...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL JOHNSON AND WEST CENTRAL SHELBY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3960 8599 3961 8595 3962 8593 3962 8590
3955 8578 3950 8601
TIME...MOT...LOC 2343Z 316DEG 28KT 3953 8589
WIND...HAIL 60MPH 1.75IN
$$
77/TDUD486
WWUS53 KIND 092353
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EDT TUE AUG 9 2011
INC081-100002-
/O.CAN.KIND.SV.W.0287.000000T0000Z-110810T0015Z/
JOHNSON-
753 PM EDT TUE AUG 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3955 8578 3951 8595 3953 8595 3955 8596
3956 8593 3957 8583
TIME...MOT...LOC 2352Z 317DEG 23KT 3949 8588
$$
INC145-100015-
/O.CON.KIND.SV.W.0287.000000T0000Z-110810T0015Z/
SHELBY-
753 PM EDT TUE AUG 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
SHELBY COUNTY UNTIL 815 PM EDT...
AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF SHELBYVILLE...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3955 8578 3951 8595 3953 8595 3955 8596
3956 8593 3957 8583
TIME...MOT...LOC 2352Z 317DEG 23KT 3949 8588
WIND...HAIL 60MPH 1.75IN
$$
77/TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:55 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 9, 6:55 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 655 PM EDT TUE AUG 9 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... A COLD FRONT CURRENTLY JUST TO OUR NORTHWEST WILL PASS THROUGH THE AREA OVERNIGHT. THIS WILL BRING ONE LAST CHANCE OF THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON AND THIS EVENING...BEFORE DRY WEATHER RESUMES THROUGH LATE IN THE WEEK AS HIGH PRESSURE BUILDS INTO THE AREA. ANOTHER UPPER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY WILL PUSH THROUGH THE AREA DURING THE FIRST PART OF THE WEEKEND...FOLLOWED BY ANOTHER BROAD AREA OF HIGH PRESSURE EARLY NEXT WEEK. TEMPERATURES WILL GENERALLY BE AT OR BELOW CLIMATOLOGY THROUGH THE REMAINDER OF THE 7 DAY FORECAST PERIOD IN NORTHWEST FLOW ALOFT. && .NEAR TERM /TONIGHT/... FOCUS IS ON THUNDERSTORM CHANCES. GUIDANCE IS SIMILAR AND A BLEND WILL SUFFICE. COLD FRONT IS JUST AT OUR NORTHWEST CORNER AT THE MOMENT...AND THIS WILL SWEEP THROUGH THE AREA THIS EVENING AND OVERNIGHT. VISIBLE SATELLITE INDICATES AN AXIS OF CUMULUS DEVELOPMENT ALONG THE BOUNDARY...AND EXPECT THAT A BROKEN LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTHWEST FROM NORTHERN INDIANA LATE THIS AFTERNOON AND PUSH SOUTH/SOUTHEAST THIS EVENING. WILL CARRY SLIGHT CHANCE/CHANCE POPS FOR THE FIRST FEW HOURS OF THE TONIGHT PERIOD ACROSS THE CENTRAL AND SOUTHEAST...BUT EXPECT MOST OF THE NIGHT WILL BE DRY AS INSTABILITY WANES AND CONVECTION DIES OFF EARLY IN THE NIGHT. ON TEMPS...MAV LOOKS GOOD GIVEN UPSTREAM TEMPS LAST NIGHT AND ANTICIPATED 850 TEMPS. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... FOCUS IS ON TEMPS. GUIDANCE REMAINS SIMILAR AND A BLEND IS SUFFICIENT. HIGH PRESSURE AT THE SURFACE WILL CHARACTERIZE THE REMAINDER OF THE SHORT TERM...THUS DRY WEATHER ANTICIPATED. MAY BE AMPLE STRATOCUMULUS DEVELOPMENT TOMORROW UNDER CYCLONIC FLOW...BEYOND THIS JUST SOME MID AND HIGH CLOUDS OCCASIONALLY. ON TEMPS...GUIDANCE APPEARS TO CONTINUE A BIT OF A COOL BIAS...WHICH IS TO BE EXPECTED GIVEN THE DRY GROUND. HAVE BUMPED MAXES AND MINS UP A BIT EACH PERIOD. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE EARLY PART OF THE EXTENDED FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BRING THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS AS AN UPPER LOW AND COLD FRONT PUSH THROUGH THE AREA. BROAD HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW ALOFT WILL CHARACTERIZE THE REMAINDER OF THE EXTENDED...WITH TEMPERATURES NEAR TO JUST BELOW CLIMATOLOGY UNTIL LATE IN THE LONG TERM...AND QUIET CONDITIONS. && .AVIATION /DISCUSSION FOR 100000Z TAF ISSUANCE/... THUNDERSTORM CLUSTER SHOULD MOVE ACROSS KIND BETWEEN 23-24Z AND THEN WE MAY ONLY HAVE SOME LINGERING RAIN SHOWERS UNTIL 01Z. WILL START OFF THE TAF PERIOD WITH VFR FOR ALL SITES...EXCEPT FOR BMG WHERE THUNDERSTORMS HAVE YET TO MOVE THROUGH. ALSO MAY TEMPO IN SOME MFVR -SHRA FOR KIND FOR THE FIRST HOUR. EXPECT ONLY ISOLATED ACTIVITY BEHIND THIS AS ENVIRONMENT SHOULD BE WORKED OVER AND THEN THE FRONT WILL SLIP ACROSS THE REST OF THE AREA THROUGH THIS EVENING. (CURRENTLY JUST APPROACHING KLAF.) STORM THREAT DIMINISHES EARLY THIS EVENING WITH WINDS VEERING TO A W/NW DIRECTION. LEFTOVER SHALLOW MOISTURE MAY ONCE AGAIN MANIFEST ITSELF IN EITHER VISIBILITY OR CEILING RESTRICTIONS TOWARDS DAYBREAK WEDNESDAY. ANY LOW STRATUS AND/OR FOG WILL SLOWLY MIX OUT WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE OHIO VALLEY. CONVECTIVE TEMPS IN THE MID AND UPPER 70S COMBINED WITH COLD ADVECTION WILL SUPPORT A HEALTHY CU FIELD BY EARLY WEDNESDAY AFTERNOON. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...SMF
Hazardous weather outlook, Aug 9, 4:03 PM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 403 PM EDT TUE AUG 9 2011 INZ021-028>031-035>049-051>057-060>065-067>072-101430- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 403 PM EDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...HAIL...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING ALL LIKELY. THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 5 PM AND 10 PM...WITH THE GREATEST COVERAGE EXPECTED TO BE ALONG AND TO THE NORTHEAST OF INTERSTATE 74. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. IT IS TOO EARLY TO TELL IF ANY OF THE STORMS COULD BE SEVERE. HOWEVER...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING CAN HAPPEN WITH ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN/SMF
In the hours before
Local storm report, Aug 9, 7:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 1 N CLERMONT 39.83N 86.32W
08/09/2011 E0.75 INCH MARION IN TRAINED SPOTTER
&&
AHOMANNLocal storm report, Aug 9, 7:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
714 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL BROWNSBURG 39.84N 86.39W
08/09/2011 M1.00 INCH HENDRICKS IN AMATEUR RADIO
&&
AHOMANNLocal storm report, Aug 9, 7:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 3 E AVON 39.76N 86.33W
08/09/2011 E0.50 INCH HENDRICKS IN AMATEUR RADIO
AT US 36 AND RACEWAY RD.
&&
AHOMANNLocal storm report, Aug 9, 7:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 3 S ADVANCE 39.95N 86.62W
08/09/2011 BOONE IN TRAINED SPOTTER
POWER LINES DOWN AT 9967 WEST AND 600 SOUTH. TIME
ESTIMATED.
&&
BHHLocal storm report, Aug 9, 7:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST INDIANAPOLIS INT'L AIRP 39.72N 86.29W
08/09/2011 M58 MPH MARION IN ASOS
&&
BHHLocal storm report, Aug 9, 7:32 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 7 SE INDIANAPOLIS 39.70N 86.05W
08/09/2011 U0.75 INCH MARION IN NWS EMPLOYEE
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:02 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 28 min |
| Aug 8, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 27 min |
| Aug 8, 8:59 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Tippecanoe | 31 min |
| Aug 8, 9:03 PM EDT | Severe Thunderstorm Warning | IND | Howard | 32 min |
| Aug 8, 9:33 PM EDT | Special Weather Statement | IND | Tipton | 42 min |
| Aug 9, 5:46 PM EDT | Special Weather Statement | IND | Montgomery | 44 min |
| Aug 9, 6:08 PM EDT | Special Weather Statement | IND | Boone | 37 min |
| Aug 9, 6:19 PM EDT | Severe Thunderstorm Warning | IND | Boone | 41 min |
| Aug 9, 6:38 PM EDT | Severe Thunderstorm Warning | IND | Hendricks | 37 min |
| Aug 9, 7:08 PM EDT | Severe Thunderstorm Warning | IND | Marion | 37 min |
| Aug 9, 7:59 PM EDT | Tornado Warning | IND | Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.